Alert archive / Indiana / Severe Thunderstorm Warnings in 2005

Severe Thunderstorm Warning 15, NWS Wilmington, OH

May 13, 20054 counties in Indiana

NWS Wilmington, OH issued this severe thunderstorm warning at May 13, 2005, 2:53 PM EST for 4 counties in Indiana. It was in force for 52 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
May 13, 2005, 2:53 PM EST (19:53 UTC)
Expired
May 13, 2005, 3:45 PM EST
In force
52 min
Issued by
NWS Wilmington, OH
Area
Counties, with a storm outline in the text

Counties Fayette County, IN, Franklin County, IN, Ripley County, IN, Union County, IN

The radar

The Indianapolis radar (KIND), 105 km from the middle of the area, began a volume at 19:55 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 13, 12:50 PM ESTSevere Thunderstorm WatchSPC7 hr
May 13, 2:40 PM ESTSevere Thunderstorm WatchSPC7 hr

The nearest sounding before it

Cncnati-Daytn, OH (KILN), launched 12:00Z, 7.9 hours before the alert went out and 112 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Cncnati-Daytn, OH at 12:00Z on 2005-05-13Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Cncnati-Daytn, OH at 12:00Z on 2005-05-13The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 113 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1302 m above ground
0-6 km bulk shear
27 kt
0-1 km storm-relative helicity
113 m²/s²
0-3 km storm-relative helicity
132 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wilmington, OH wrote its last area forecast discussion before this severe thunderstorm warning went out at May 13, 12:46 PM EST, 2 hours 7 minutes earlier.

Area forecast discussion, May 13, 12:46 PM EST, 2 hours 7 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE WILMINGTON OH
146 PM EDT FRI MAY 13 2005

.AVIATION (18Z-18Z)...
WRMFNT APPEARS TO BE JUST NORTH OF THE FA.   EXPECT CU TO BEGIN TO
DEVELOP SOUTH OF FNT AS TD CONTINUE TO INCREASE THIS AFTN. S/W
OVER SN IN IS LIFTING NE. TSRA IS ALREADY ASSOCIATED WITH IT...BUT
IT LOOKS LIKE THAT CONVECTION WOULD STAY WEST OF TAFS.  MODELS
ARE INDICATING UNSTABLE ATMOSPHERE THIS AFTERNOON WITH CAPE 1500
TO 2000 J/KG...LI -5...BUT THERE IS SOME SMALL CIN AS WELL. DUE TO
UNCERTAINTY OF CONVECTION IN THE FIRST 6 HOURS OF TAF...WILL
LEAVE PCPN OUT OF TAFS FOR NOW.  COLD FRONT PUSHES INTO OHIO
VALLEY AFT 06Z.  PREFRONTAL CONVECTION SHOULD INCREASE AFTER 06Z
AFFECTING MAINLY WESTERN TAFS.  FRONT APPROACHES WESTERN EDGE OF
FA BY 12Z...BUT IS HELD UP AS IT WAITS FOR H5 S/W THAT SWINGS
THROUGH AFT 15Z.

SITES
&&

.PREVIOUS DISCUSSION...
(ISSUED 1136 AM EDT FRI MAY 13 2005)

SHORT TERM (REST OF TODAY)...
WARM FRONT IS QUICKLY LIFTING NORTH.  WINDS HAVE SHIFTING AND TD
JUMPS AS FAR NE AS ILN. LOOKS LIKE THE FNT RUNS FROM NR MIE-ILN-
CRW.  HAVE RAISED HIGH TODAY IN THE NORTH SINCE IT APPEARS THAT
THE WARM FRONT WILL LIFT FARTHER NORTH THAN PREVIOUSLY
ANTICIPATED.

HAVE LOWERED POPS IN THE NORTH BASED ON THE RAPID MOVEMENT OF THE
FRONT.  AGREE WITH THE MODELS THAT IT WILL BE INTO THE GREAT LAKES
BY 00.  KEPT POPS IN THE WARM SECTOR THIS AFTERNOON...AS COULDNT
TOTALLY RULE OUT SOMETHING POPPING IN THE WARM SECTOR.

SITES

PREVIOUS DISCUSSION...
(ISSUED 642 AM EDT FRI MAY 13 2005)

AVIATION (12Z-12Z)...
STLT PIXS SHOW AN AREA OF IFR ST AND FOG DEVELOPING OVER NE KY...S
CENTRAL OH AND W CENTRAL WV. THIS AREA OF IFR HAS BEEN DEVELOPING TO
THE W DURING THE LAST 90 MINUTES. A VERY SMALL AND NARROW BAND HAS
DEVELOPED ALONG AND JUST S OF THE OH RIVER AND AT 10Z WAS AFFECTING
KCVG. THESE IFR CONDS ARE NOT EXPECTED TO PERSIST VERY LONG THUS
TERMINAL IS NOT BEING AMENDED AT THIS TIME.

LOOKING AT THE BIG PICTURE AN UPPER LEVEL RIDGE CONTINUED OVER OHIO
AT 12Z AND WILL MOVE EAST OF THE AREA THIS EVENING. UPPER LEVEL FLOW
BACKS TO THE SW AND INCREASES THROUGHOUT THE NIGHT. STATIONARY FRONT
OVER KY THIS MORNING WILL MOVE NORTH AS A WARM FRONT DURING THE DAY
DESTABILIZING THE ATM OVER CENTRAL AND NORTHERN OH. EXPECT THE FRONT
TO BE MOVING NORTH ACROSS THE KDAY..KCMH..KLCK TAFS DURING THE MID
AFTERNOON. A FEW OF THE MODELS ARE MOVING THE FRONT TO THE NORTH
MUCH FASTER AND HAVE IT WELL NORTH OF THE TAFS BY MID AFTERNOON. DUE
TO THIS UNCERTAINTY VCTS CONTINUES TO BE USED IN THE FORECAST TO
DEPICT THE BEST TIMING OF THUNDERSTORMS ACROSS THIS AREA. EXPECT SCT
MID AND HI CLDS ACRS THE AREA TODAY. AS THE NEXT SYSTEM SLOWLY
APPROACHES THE FA CLDS INCR BCMG BKN TO OVC THIS EVENING. SHOWERS
AND TSTMS ASSOCIATED WITH THIS SYSTEM WILL MOVE ACRS THE AREA TNGT
MAINLY AFTER MIDNIGHT. SFC WNDS SHOULD VEER THROUGHOUT THE MORNING
BECOMING SW BY LATE AFTERNOON. SPEEDS SHOULD BE 10 TO 15 KT WITH
GUSTS BETWEEN 18 TO 22 KT MAINLY IN THE AFTERNOON HOURS.
HAYDU

PREVIOUS DISCUSSION...

(ISSUED 345 AM EDT FRI MAY 12 2005)

SHORT TERM (TODAY THROUGH SUNDAY)...
SOME MID AND HIGH LEVEL CLOUDS ACROSS AREA THIS MORNING BUT EXPECT
AT LEAST THE MID CLOUDS TO DISSIPATE ONCE THE SUN COMES UP THIS
MORNING. WILL THEREFORE START THINGS OFF AS MOSTLY SUNNY TODAY.
LATEST SURFACE ANALYSIS SHOWING BOUNDARY EXTENDING FROM SOUTHWEST
INDIANA DOWN THROUGH CENTRAL KENTUCKY. WITH NIGHTTIME COOLING HAVE
LOST SOME OF THE STRONG TEMP GRADIENT ACROSS BOUNDARY THAT WAS NOTED
THURSDAY AFTERNOON BUT STILL A PRETTY GOOD DEWPOINT GRADIENT PRESENT
WITH 30S TO LOWER 40S NORTHEAST OF THE BOUNDARY AND LOW TO MID 60S
TO THE SOUTHWEST. THE BOUNDARY IS FORECAST TO LIFT NORTHEAST ACROSS
FA THROUGH THE DAY TODAY WITH HIGHER DEWPOINTS SPREADING IN FROM THE
SOUTHWEST. THIS WILL ALLOW FOR THE AIRMASS TO DESTABILIZE THROUGH
THIS AFTERNOON AS AREA GOES INTO THE WARM SECTOR AND SBCAPES CLIMB
INTO THE 2000-3000 J/KG RANGE BY MID AFTERNOON. WITH BEST FORCING
MAINLY ALONG BOUNDARY...THINK BEST CHANCE OF SHOWERS/THUNDERSTORMS
WILL BE ACROSS OUR FAR NORTH...WHERE BOUNDARY SHOULD BE SITUATED BY
THAT TIME. WILL THEREFORE...TAPER FROM HIGH CHANCE ACROSS THE FAR
NORTH TO 20-30 POPS IN THE SOUTH. AS BOUNDARY CONTINUES TO LIFT
NORTH THROUGH LATE AFTERNOON AND EARLY EVENING...EXPECT CHANCE OF
PCPN TO DROP OFF THROUGH LATE EVENING. THEN...BETTER CHANCE OF PCPN
SHOULD MOVE BACK IN FROM THE NORTHWEST OVERNIGHT AS COLD FRONT
PUSHES DOWN TOWARD AREA.

FORECAST SOUNDINGS SHOWING MARGINALLY FAVORABLE HODOGRAPHS FOR
SEVERE FOR LATE THIS AFTERNOON AND EARLY THIS EVENING...PARTICULARLY
ACROSS THE FAR NORTH IN VICINITY OF THE BOUNDARY WHERE 0-3KM SR
HELICITY VALUES APPROACH 300 M2/S2. THIS COMBINED WITH MODERATE
INSTABILITY...MAY BE ENOUGH TO SUPPORT A FEW SEVERE STORMS...
ESPECIALLY TO THE NORTH OF INTERSTATE 70.

SOME DIFFERENCES EXIST BETWEEN THE GFS AND NAM WITH THE TIMING OF
THE COLD FRONT ACROSS OUR AREA FOR LATE TONIGHT INTO SATURDAY WITH
THE GFS A FEW HOURS SLOWER THAN THE NAM. AS A RESULT HAVE SLOWED
PCPN ASSOCIATED WITH COLD FRONT DOWN A TAD FOR LATER TONIGHT AND
SATURDAY. PRETTY STRONG WIND FIELDS IN PLACE ACROSS AREA FOR
SATURDAY SO COULD HAVE ANOTHER SHOT AT SEVERE STORMS...BUT THIS WILL
BE DEPENDENT ON AMOUNT CLOUDS AND HOW WELL WE CAN DESTABILIZE. GOOD
CAA THEN MOVES IN BEHIND FRONT FOR SATURDAY NIGHT INTO SUNDAY WITH
850 MB TEMPS DROPPING DOWN TO AROUND ZERO FOR SUNDAY.

AS FOR TEMPS...WILL GO A LITTLE WARMER THAN GUIDANCE FOR HIGHS TODAY
AS WE SHOULD SEE A FAIR AMOUNT OF SUNSHINE...ESPECIALLY THIS
MORNING. WILL THEN GO A LITTLE COOLER THAN GUIDANCE FOR HIGHS ON
SUNDAY WITH GOOD CAA ACROSS AREA.

PREVIOUS DISCUSSION...

(ISSUED 420 PM EDT THU MAY 12 2005)

LONG TERM (SUNDAY THROUGH THURSDAY)...
UPPER TROF LATE IN THE WEEKEND WILL TURN INTO NORTHWEST FLOW FOR THE
REST OF THE FORECAST AS RIDGE BUILDS OVER THE CENTRAL PLAINS.  AT
THE SURFACE HIGH PRESSURE WILL BUILD IN ON SUNDAY AND KEEP FORECAST
DRY THROUGH MUCH OF THE DAY TUESDAY.  LATE ON TUESDAY A WARM FRONT
WILL MOVE THROUGH BRINGING BACK THE CHANCE FOR CONVECTION.  AN
OSCILLATING STATIONARY BOUNDARY WILL THEN REMAIN OVER REGION KEEPING
THE THREAT OF CONVECTION OVER THE FORECAST AREA THROUGH WEDNESDAY
NIGHT.  AT THIS POINT THERE ARE NO STRONG FEATURES TO SUPPORT MORE
THAN A SMALL POP.  IN GENERAL TEMPS WILL BE NEAR NORMAL FOR THE
PERIOD.

&&

.ILN WATCHES/WARNINGS/ADVISORIES...
OH...NONE.
KY...NONE.
IN...NONE.

&&
Hazardous weather outlook, May 13, 3:20 AM EST, 11 hours 33 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE WILMINGTON OH
420 AM EDT FRI MAY 13 2005

INZ050-058-059-066-073>075-080-KYZ089>100-OHZ026-034-035-042>046-
051>056-060>065-070>074-077>082-088-140820-
ADAMS OH-AUGLAIZE OH-BOONE KY-BRACKEN KY-BROWN OH-BUTLER OH-
CAMPBELL KY-CARROLL KY-CHAMPAIGN OH-CLARK OH-CLERMONT OH-CLINTON OH-
DARKE OH-DEARBORN IN-DELAWARE OH-FAIRFIELD OH-FAYETTE OH-FAYETTE IN-
FRANKLIN OH-FRANKLIN IN-GALLATIN KY-GRANT KY-GREENE OH-HAMILTON OH-
HARDIN OH-HIGHLAND OH-HOCKING OH-KENTON KY-LEWIS KY-LICKING OH-
LOGAN OH-MADISON OH-MASON KY-MERCER OH-MIAMI OH-MONTGOMERY OH-
OHIO IN-OWEN KY-PENDLETON KY-PICKAWAY OH-PIKE OH-PREBLE OH-RIPLEY IN-
ROBERTSON KY-ROSS OH-SCIOTO OH-SHELBY OH-SWITZERLAND IN-UNION OH-
UNION IN-WARREN OH-WAYNE IN-
420 AM EDT FRI MAY 13 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN INDIANA...NORTHERN
KENTUCKY AND THE SOUTHWEST QUARTER OF OHIO.

.DAY ONE...TODAY
SHOWERS AND THUNDERSTORMS ARE EXPECTED TO DEVELOP LATER THIS
AFTERNOON AND CONTINUE INTO THIS EVENING. SOME OF THE STORMS MAY BE
SEVERE WITH DAMAGING WIND AND LARGE HAIL BEING THE PRIMARY SEVERE
WEATHER THREAT. HOWEVER...THE POSSIBILITY ALSO EXISTS FOR AN ISOLATED
TORNADO...MAINLY TO THE NORTH OF INTERSTATE 70.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY
SHOWERS AND THUNDERSTORMS WILL BE POSSIBLE AGAIN ON SATURDAY AS A
COLD FRONT PUSHES THROUGH THE REGION. A FEW OF THE STORMS MAY BE
SEVERE WITH THE PRIMARY THREAT BEING DAMAGING WIND.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED LATER THIS AFTERNOON AND THIS
EVENING AND THEN AGAIN ON SATURDAY.

The office that day

Everything else NWS Wilmington, OH issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 13, 2:34 PM ESTSevere Thunderstorm WarningILNButler, Hamilton41 min
May 13, 4:02 PM ESTSevere Thunderstorm WarningILNButler, Montgomery, Warren43 min
May 13, 4:32 PM ESTSevere Thunderstorm WarningILNChampaign, Logan, Shelby43 min
May 13, 4:34 PM ESTSevere Thunderstorm WarningILNChampaign, Logan41 min
May 13, 4:50 PM ESTSevere Thunderstorm WarningILNFairfield, Licking40 min
May 13, 4:52 PM ESTSevere Thunderstorm WarningILNHighland38 min
May 13, 4:55 PM ESTSevere Thunderstorm WarningILNChampaign, Delaware, Union50 min
May 13, 4:59 PM ESTSevere Thunderstorm WarningILNFranklin, Licking46 min
May 13, 5:17 PM ESTSevere Thunderstorm WarningILNClinton, Fayette43 min
May 13, 5:36 PM ESTSevere Thunderstorm WarningILNDelaware31 min
May 13, 5:43 PM ESTSevere Thunderstorm WarningILNFayette, Pickaway, Ross47 min
May 13, 6:23 PM ESTSevere Thunderstorm WarningILNFairfield52 min

Nearby

Severe Thunderstorm Warnings in Indiana, 2005Every severe thunderstorm warning in 2005

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.